Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 171, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2005, 7:08 PM MDT for Logan County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2005, 7:08 PM MDT (01:08 UTC)
- Expired
- Jul 4, 2005, 7:35 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 3135 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 4, 3:10 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 310 PM MDT MON JUL 4 2005 .SHORT TERM...CONVECTION FIRING ALONG A BOUNDARY EXTENDING FROM WASHINGTON COUNTY SOUTHWEST INTO ELBERT COUNTY. LAPS CAPE VALUES HAVE INCREASED TO AROUND 1500 J/KG IN THIS AREA WITH DEWPOINTS IN THE LOWER 50S. WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS WYOMING...EXPECTED TO SLIDE SOUTHEAST ACROSS PLAINS THIS EVENING. APPEARS THAT THERE IS SUFFICIENT SHEAR TO SUPPORT SOME SEVERE STORMS THIS EVENING. SEVERE THUNDERSTORM WATCH BOX IN EFFECT FOR PORTIONS OF NORTHEAST COLORADO...NORTH AND EAST OF DENVER. THERE STILL REMAINS AN OUTSIDE CHANCE FOR A FEW WEAK TORNADOES ALONG THE BOUNDARY...THOUGH THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND GUSTS. ACROSS THE URBAN CORRIDOR...SEVERE THREAT LOWER AS SHEAR IS WEAKER AND DEWPOINTS ARE MAINLY IN THE 40S. THUNDERSTORMS WILL PROPAGATE SOUTHEAST DURING THE EVENING BUT ARE EXPECTED TO INCREASE IN COVERAGE. MODELS HINT AT SOME SORT OF MCS DEVELOPING OVER FAR EASTERN COLORADO. FOR THIS REASON...WILL KEEP THE LIKELY POPS TONIGHT FOR THE FAR NORTHEAST ZONES. FORECAST SOUNDINGS INDICATE CLOSE TO AN INCH OF PRECIPITABLE WATER IN THIS AREA...AND COULD SEE SOME HEAVY RAINERS. BASED ON TRACK AND TIMING OF SHORTWAVE...STORMS SHOULD BE OUT OF AREA BY 08Z TUESDAY WITH SUBSIDENCE OVER AREA. BOUNDARY LAYER HUMIDITY AND WIND PROGS SUGGEST THE POTENTIAL FOR LOW CLOUDS AND FOG BY TUESDAY MORNING. THIS CANNOT BE RULED OUT GIVEN POTENTIAL FOR MOIST OUTFLOW FROM POSSIBLE MCS. WILL ADD SOME FOG TO THE ZONES OVERNIGHT. ON TUESDAY...AIRMASS APPEARS TO DRY OUT A BIT AS THETA-E RIDGE SHIFTS TO THE COLORADO/KANSAS BORDER. HOWEVER... VERTICAL WIND SHEAR PROFILE REMAINS ADEQUATE AS SOUTHEAST SURFACE FLOW CONTINUES WITH WESTERLY FLOW ALOFT. MODELS SUGGEST ANOTHER WEAK SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON. SHOULD SEE SOME AFTERNOON CONVECTION AGAIN ACROSS PLAINS. CANNOT RULE OUT A FEW STORMS REACHING SEVERE LIMITS GIVEN THE SHEAR PROFILE. WILL BUMP THE POPS TO SCATTERED ACROSS PLAINS. TEMPERATURES LOOK SIMILAR TO MONDAYS READINGS. .LONG TERM...THE UPPER LEVEL PATTERN OVER THE SOUTHWESTERN U.S. IS FORECAST TO GRADUALLY STRENGTHEN THROUGH THE FORECAST PERIOD. WEAK TO MODERATE WESTERLY FLOW ALOFT WILL PERSIST AS A BROAD SURFACE TROUGH CONTINUES OVER THE GREAT BASIN AND WESTERN SLOPE. IN THE NEARER TERM...A THETA-E RIDGE WILL BE PRESENT OVER THE EASTERN PLAINS WEDNESDAY AFTERNOON WHICH JUSTIFIES THE 20 PERCENT POPS THAT ARE IN THE FORECAST. FOR THE LATTER HALF OF THE WEEK...TEMPERATURES WILL WARM BACK UP TO THE LOWER AND MID 90S ON THE PLAINS WHICH SHOULD DIMINISH THE CHANCE OF THUNDERSTORMS. HOWEVER...AS LONG AS THE SURFACE LOW PRESSURE TROUGH REMAINS OVER THE GREAT BASIN...LOW LEVEL MOISTURE WILL BE ABLE TO ADVECT INTO THE REGION AND SUPPORT THE MENTION OF AFTERNOON AND EVENING SHOWERS EACH DAY. ALL IN ALL A TYPICAL SUMMER WEATHER PATTERN APPEARS TO BE SETTING ITSELF UP. UNTIL THERE ARE INDICATIONS THAT THE UPPER RIDGE IS BECOMING TOO CAPPED FOR CONVECTION TO OCCUR...WILL LET THE MENTION OF SHOWERS CONTINUE. LATER IN THE WEEK...WEAK WINDS ALOFT WILL INCREASE THE CONCERN FOR SLOW MOVING STORMS THAT ARE CAPABLE OF PRODUCING HEAVY RAINS. && .BOU...NONE. && D-L/KDRBY
Hazardous weather outlook, Jul 4, 11:06 AM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT MON JUL 04 2005 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT MON JUL 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE DUE TO THE COMBINATION OF LOW LEVEL MOISTURE...MODERATE INSTABILITY...STRONG WIND SHEAR AND AN UPPER LEVEL DISTURBANCE. THE GREATEST RISK FOR SEVERE WEATHER APPEARS TO BE EAST OF INTERSTATE 25 WHERE THE BEST LOW LEVEL MOISTURE AND INSTABILITY WILL RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...A BRIEF TORNADO IS ALSO POSSIBLE ALONG A CONVERGENCE LINE WHICH IS EXPECTED TO DEVELOP FROM EASTERN DOUGLAS COUNTY NORTHEAST THROUGH ARAPAHOE AND ADAMS COUNTIES INTO MORGAN COUNTY. LOCALLY HEAVY RAIN CAN BE EXPECTED AS THE STORMS MOVE EAST ACROSS THE PLAINS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ATMOSPHERIC CONDITIONS ON TUESDAY WILL BE QUITE SIMILAR TO THIS AFTERNOON. SURFACE MOISTURE WILL REMAIN OVER THE EASTERN PLAINS WITH THE AIRMASS BECOMING UNSTABLE IN THE AFTERNOON. THEREFORE... SOME SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE IN THE AFTERNOON AND EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE STORMS WITH THE HIGHEST PROBABILITY OF OCCURRENCE BEING EAST OF I-25. DRIER AND MORE STABLE CONDITIONS WILL MIGRATE INTO THE AREA BY MIDWEEK AND MUCH LESS THUNDERSTORM ACTIVITY IS ANTICIPATED BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN AREAS EAST OF I-25 AFTER 1 PM. D-L/DANKERS
In the hours before
Local storm report, Jul 4, 5:09 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 E REIRADON HILL 40.57N 102.93W
07/04/2005 0.75 INCH LOGAN CO TRAINED SPOTTER
0457 PM HAIL 10 NNW AKRON 40.30N 103.28W
07/04/2005 0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
KTFLocal storm report, Jul 4, 6:13 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL JACKSON RESERVOIR 40.38N 104.07W
07/04/2005 2.00 INCH MORGAN CO LAW ENFORCEMENT
0602 PM HAIL 4 NNE GOODRICH 40.41N 104.03W
07/04/2005 1.75 INCH MORGAN CO TRAINED SPOTTER
0555 PM HAIL 4 S BURDETT 40.31N 102.96W
07/04/2005 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0553 PM HAIL 3 S ELBA 39.88N 103.18W
07/04/2005 1.75 INCH WASHINGTON CO TRAINED SPOTTER
0546 PM HAIL 1 NE GILL 40.46N 104.52W
07/04/2005 1.75 INCH WELD CO TRAINED SPOTTER
0505 PM HAIL 5 E REIRADON HILL 40.57N 102.93W
07/04/2005 0.75 INCH LOGAN CO TRAINED SPOTTER
0457 PM HAIL 10 NNW AKRON 40.30N 103.28W
07/04/2005 0.88 INCH WASHINGTON CO TRAINED SPOTTER
&&
KTFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 62 min |
| Jul 4, 6:27 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 48 min |
| Jul 5, 2:12 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 35 min |
| Jul 5, 3:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 65 min |
| Jul 5, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 21 min |
| Jul 5, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.